The Search for Sexual Sanity Continues

The Search for Sexual Sanity Continues

June 2011   Now that Representative Anthony Weiner is reported to be seeking professional help, one question seems to be on many people’s minds: Help for what? That’s not clear.  Sending suggestive photos of oneself to young women is clearly personally and professionally hazardous.  But does it reflect a disorder requiring treatment? Common sense would say that it’s certainly a symptom of something.    But of what? There’s no real consensus about how to approach the issue. For example, there’s the question of whether such behavior might represent an “addiction.” Many people, myself included, think there’s something to the sex addiction idea.  But that the term over-simplifies something that’s often more complex.   We should also keep in mind that it’s not so easy to be sexually sane these days.    As a country, we’re very conflicted about sex.   We’re sensation-seeking and puritanical at the same time.    As my West Coast colleague Marty Klein writes concerning the Weiner affair, we’re fairly hypocritical about which sexual conflicts get labeled as scandals.   And there are people like Betty Dodson who say we might do better to just chuck the whole notion of sexual pathology. I recently returned from the annual spring meeting of the Society for Sex Therapy and Research (SSTAR), where this year the meeting featured a debate concerning whether or not certain kinds of hypersexual behaviors should be considered addictions. There are arguments to be made on both sides, and the matter is by no means settled.   Eli Coleman, a leading figure in the field, prefers the term “Impulsive/Compulsive Sexual Behavior (ICSB).” I like ICSB —  it hews closely to...
NYC Sex Therapy Diary: Another Look at Sex and Propecia

NYC Sex Therapy Diary: Another Look at Sex and Propecia

  Just because you stop the medication, that doesn’t mean the problem will resolve. It’s been known for a long time that finasteride, commonly taken by men as Propecia to prevent hair loss, can occasionally cause loss of erections and loss of sexual desire. Last time in “Manhattan Sex Therapist’s Diary” we discussed how two recent medical reports are confirming something more worrisome — that the sexual side effects of Propecia and other forms of finasteride can sometimes persist for a long time after stopping the drug. One of the studies, by Irwig and Kolukula, looked at 71 men who described this kind of persistent sexual effects after stopping finasteride. The study’s subjects, recruited in part from a website that publicizes finasteride’s sexual side effects, are certainly not representative of the majority of men who take the drug.  Most men on finasteride seem to do just fine, without any negative sexual effects. But the group of patients described in the article, those with persistent sexual adverse effects, reminds me of patients I’ve seen in my office with this problem. For instance, I note with interest that the mean duration of finasteride use in the Irwig and Kolukula study was “up to 28 months.”     34% of the men reported taking the drug for 1-5 years, and 18%  for over 5 years.   A long time, given the sexual side effects. That means many of these men probably kept taking the drug despite developing sexual problems from it.    It’s curious that a man would stay on a drug so long if it harmed his erections. (Of course there’s also the...